The clinical significance of cerebral oxygen saturation(rSO2) measured by near-infrared spectroscopy during pediatric cardiac surgery has not been determined yet. We therefore evaluated the patterns of rSO2 changes during pediatric cardiac surgery in patients with cyanotic and non-cyanotic heart defects and also evaluated the causes of changes from the physiological data. One hundred eleven children under 6 years old who underwent cardiac surgery with cardio-pulmonary bypass(CPB) for congenital heart defects were divided into cyanotic and non-cyanotic groups. rSO2 was measured every 5s throughout the surgery. The values were averaged before, during and after CPB. Intraoperative physiological data were collected at the start of surgery(T1), 5 min after the start of CPB(T2) and 10 min after the end of CPB(T3). There were 58 patients in the non-cyanotic group and 53 patients in the cyanotic group. In the non-cyanotic group, the average rSO2 during CPB was significantly lower than before and after CPB, and the mean arterial pressure and hemoglobin concentration were significantly lower at T2. In the cyanotic group, there were no significant differences of the average rSO2 among the periods, although the physiological data, including the PaO2 and hemoglobin levels, dramatically changed. The patterns of rSO2 changes during pediatric cardiac surgery with CPB were different between the cyanotic and non-cyanotic groups. Various changes of physiological data might affect the changes of rSO2. The diversity of rSO2 changes may be one of the causes of the non-establishment of rSO2 monitoring in pediatric cardiac surgery.
Although it is common to administer intrathecal morphine for relief of pain associated with cesarean section, persistent hypothermia is a little-known adverse effect of subarachnoid morphine administration. We report a case of persistent hypothermia after subarachnoid anesthesia during an elective cesarean delivery. The mother received subarachnoid anesthesia with 11 mg of hyperbaric bupivacaine along with an accidentally high dose of 1 mg of morphine. Shortly after delivery, her temperature was 36.1°C, decreasing at 2 hours after anesthesia induction to 34.0°C, in spite of active warming. At the time, the patient was heavily perspiring, and reported feeling hot and nauseous. Since the symptoms were suspected to be due to subarachnoid morphine, 0.2 mg naloxone was administered intravenously over a 10-minute period. Immediately after commencing naloxone administration, the patient felt cold and began shivering, her body temperature returned to 35.5°C after about 1 hour and did not decrease again, following which a stable course was observed. Delayed and persistent hypothermia attributed to accidental high-dose intrathecal morphine administration was reversed with naloxone administration.